Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 15, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 22, 2014, 3:52 PM CDT for 6 counties in Kansas. It took effect at Apr 23, 2014, 10:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2014, 3:52 PM CDT (20:52 UTC)
- In effect from
- Apr 23, 2014, 10:00 AM CDT
- Expired
- Apr 23, 2014, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -141 m²/s²
- 0-3 km storm-relative helicity
- -110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WWUS73 KTOP 222052 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT TUE APR 22 2014 KSZ008-009-020-021-034-035-231100- /O.NEW.KTOP.WI.Y.0015.140423T1500Z-140423T2300Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 352 PM CDT TUE APR 22 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CDT WEDNESDAY. * TIMING...WINDS WILL BECOME BREEZY BY LATE MORNING ACROSS NORTH CENTRAL KANSAS...WITH THE STRONGEST WINDS EXPECTED FROM 1 PM TO 5 PM. * WINDS...SUSTAINED SOUTHERLY WINDS WILL RANGE FROM 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH EXPECTED. * IMPACTS...DRIVING MAY BECOME DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
922 WWUS73 KTOP 230846 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT WED APR 23 2014 KSZ008-009-020-021-034-035-232300- /O.CON.KTOP.WI.Y.0015.140423T1500Z-140423T2300Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 346 AM CDT WED APR 23 2014 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. * TIMING...WINDS WILL STRENGTHEN BY THE LATE MORNING AND BE AT THEIR STRONGEST THROUGH THE AFTERNOON. * WINDS...SOUTH WINDS WILL RANGE FROM 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...DRIVING MAY BECOME DIFFICULT...PARTICULARLY FOR MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ WOLTERS
990 WWUS73 KTOP 232244 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 544 PM CDT WED APR 23 2014 KSZ008-009-020-021-034-035-232345- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-140423T2300Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 544 PM CDT WED APR 23 2014 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING. SOUTH WINDS WILL REMAIN TO BE GUSTY INTO THE EARLY EVENING...WITH BRIEF GUSTS AROUND 45 MPH POSSIBLE...BUT PERSISTENT AND WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 22, 3:45 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 22, 3:45 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT Tue Apr 22 2014 .SHORT TERM...(This Evening through Wednesday) Issued at 319 PM CDT TUE APR 22 2014 Water vapor imagery showed a mid-level ridge stretching across the central U.S. with the next mid-level trough beginning to move onshore into the Pacific Northwest. Surface high pressure was shifting eastward over the area as the advancing mid-level trough was helping to push an area of low pressure toward the High Plains. With this eastward-progressing high, surface winds were shifting from east to southeast, with afternoon high temperatures ranging from the upper 60s over eastern Kansas to the low/mid 70s across central Kansas. Models show the mid-level trough becoming negatively tilted tonight, stretching southeastward into the central Rockies. An embedded shortwave still looks to develop on the southeastern edge of the trough, skimming from southwest to northeast Kansas late tonight through Wednesday morning. Models continue to produce some light precipitation with this passing wave, but soundings still have pretty dry conditions in the low-levels with some weak elevated instability. There looks to be some modest low to mid-level lift present so cannot rule out the potential for some scattered showers and isolated thunderstorms to develop after midnight tonight across central Kansas and toward northeast Kansas Wednesday morning, so have slight to low-end chance PoPs. With increasing cloud cover overnight and steady southeasterly winds, overnight low temperatures will be mild, ranging from the upper 40s over eastern Kansas to the middle 50s across north central Kansas. The advancing mid-level trough will help to push the area of low pressure into western and central Kansas on Wednesday, resulting in a tight pressure gradient setting up. Additionally, models show a 40-55kt low-level jet quickly increasing across central Kansas during the morning hours. As a result, anticipate the winds to veer more toward the south and quickly become gusty by mid to late morning across central Kansas and persisting through the afternoon hours. Could see sustained winds of 25-35mph with gusts upwards of 40-45mph, so a Wind Advisory has been issued for north central Kansas for Wednesday. Temperatures should warm up pretty good through the day as models show the strong southerly flow advecting 14C-17C 850mb temperatures into the area, so expect afternoon temperatures to rise into the mid/upper 70s over eastern Kansas and into the low 80s across north central Kansas. Any scattered morning precipitation should diminish by late morning/early afternoon, but shower and thunderstorm chances will begin to increase once again across north central Kansas by late afternoon as the dryline and cold front associated with the advancing system approach the area. While the better chances for precipitation look to be during the evening hours, have low-end chance PoPs in far north central Kansas by late afternoon. .LONG TERM...(Wednesday Night through Tuesday) Issued at 319 PM CDT TUE APR 22 2014 Wednesday Night, scattered to numerous high based thunderstorms across west central KS along the surface dryline will congeal into a squall line or QLCS line segments as a cold front overtakes the dryline. The effective shear between 0-6 KM will be around 40 KTS but will weaken as 850mb winds begin to veer to the southwest ahead of the front across the CWA. The 12Z NAM12 shows the 0-6KM effective shear weakening under 30 KTS through the evening hours as the line of storms begins to enter the western counties of the CWA. MUCAPES will be in the 1000 to 1500 J/KG range ahead of the squall line. The 0-3 KM and 0-1 KM SRH will be 400 to 500 j/kg and 300 to 400 j/kg respectively across the western counties of the CWA. Given the high values of low-level SRH, individual updrafts within the squall line may take on supercellular structure, and environments with high shear and low cape environments have favored the development of meso vortices, which could aid in locally damaging wind gusts and the possibility brief rain-wrapped tornadoes. After midnight the line of strong to severe thunderstorms will move into the central and eastern counties of the CWA. Both the low-level vertical windshear and instability will weaken by 9Z...thus the chance for damaging winds and large hail will decrease as the line moves east across east central KS after 200 AM. Therefore, the greatest chance for sever wind gusts, large hail and possible brief tornadoes will be across the western CWA during the mid and late evening hours. The Squall line should move southeast of the CWA by 12Z THU though lingering post frontal rain and thunderstorms may continue across the eastern counties of the CWA through 15Z THU. Thursday through Friday, Skies will clear from northwest to southeast across the CWA through the mid and late morning hours. The airmass behind the front will not be too cold. Northwest winds will be stronger in the morning but should slowly diminish during the late afternoon hours. Highs will reach the lower to mid 70s. An intense upper level trough will move onshore across the western US on Friday. An upper level ridge will amplify across the central plains Friday afternoon. A lee surface trough will deepen across the high plains and will cause south-southwesterly winds to increase to 20 to 30 MPH...with gusts of 30 to 40 MPH during the afternoon hours across central and eastern KS. Highs will warm into the mid to upper 70s Friday afternoon. Friday Night, deeper gulf moisture will advect northward into central KS through the night. Isentropic lift ahead of the deeper moisture surge may lead to a slight chance for elevated thunderstorms across the CWA during the night. MUCAPE and vertical windshear will continue to increase through sunrise, thus some of the thunderstorms may be strong to severe. Saturday and Saturday night, The 12Z run of the ECMWF shows the surface warm front remaining well north of the CWA across central NE. A surface dryline will move east into central KS...south-southwest into western OK. Meanwhile, the strong upper level trough will move east across the desert southwest. A strong mid and upper level jet max will lift northeast into KS during the late afternoon. Surface convergence along the dryline will allow scattered thunderstorms to develop during the mid and late afternoon hours across west central KS...south through western OK. Moderate MLCAPES along with stronger vertical windshear will allow for the development of supercell thunderstorms. These storms may move northeast into the western half of the CWA by the late afternoon or the evening hours. Any supercell thunderstorm will be capable of producing large hail, damaging winds and isolated tornadoes. The severe weather threat will continue across the CWA into the night. The scattered supercell thunderstorms may congeal into one or two QLCS which may produce strong to severe wind gusts and large hail given the high degree of vertical windshear and MUCAPE. The 12Z GFS model solution is a bit different and brings a weak front southward across the CWA Friday Night, which stalls out across the CWA on Saturday. If the GFS were to verify rain chances may be higher Saturday morning with elevated severe thunderstorms possible across the northern half of the CWA Saturday afternoon and evening and potential supercells south of the warm front. At this time, I'm favoring the ECMWF solution with the cold front never reaching the CWA Friday Night and remaining north in NE. Sunday...The ECMWF and GEM are both slightly more progressive and push the pacific cold front/dryline east of the CWA by the mid afternoon hours. This would keep thunderstorm development east of the CWA and provide the CWA with mostly sunny skies and warm conditions Sunday afternoon. Sunday night through Tuesday, The extended range models all show the intense upper level trough forming a closed low over eastern NE and only slowly shifting east across the mid MS river valley on Tuesday. A strong cold front will move through the CWA Sunday night and provide the CWA with scattered post frontal showers Monday through Tuesday. && .AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon) Issued at 1235 PM CDT TUE APR 22 2014 For the 18z TAFS, VFR conditions are expected through the period as surface high pressure tracks eastward over the region. Winds at TOP/FOE will veer from the northeast to southeast by this evening with mid-level clouds building in by Wednesday morning. Southerly winds will increase through the morning hours with gusts upwards of 25-30kts by the end of the period and higher gusts expected into the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 AM to 6 PM CDT Wednesday FOR KSZ008-009- 020-021-034-035. && SHORT TERM...Hennecke LONG TERM...Gargan AVIATION...Hennecke
Hazardous weather outlook, Apr 22, 4:53 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 453 AM CDT TUE APR 22 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-231000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 453 AM CDT TUE APR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS COULD DEVELOP AFTER MIDNIGHT TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER WEDNESDAY AFTERNOON AS SOUTH WINDS INCREASE WITH GUSTS AROUND 40 MPH. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. STORMS ARE EXPECTED TO FORM ALONG A BOUNDARY IN SOUTH CENTRAL NEBRASKA AND NORTHWESTERN KS WEDNESDAY AFTERNOON. AS THE BOUNDARY MOVES SOUTHEAST OVERNIGHT...STORMS COULD FORM INTO A SQUALL LINE AFFECTING NORTH CENTRAL KANSAS BY THE EARLY EVENING AND INTO NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. AT THIS TIME THE MAIN HAZARDS APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ACTIVITY MAY LINGER THROUGH THE MORNING THURSDAY ACROSS FAR EASTERN KANSAS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. THERE IS THE POSSIBILITY FOR STRONG TO SEVERE STORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.